Alert archive / Connecticut / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 23, 2022, 4:57 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2022, 4:57 PM EDT (20:57 UTC)
- Expired
- Aug 23, 2022, 6:34 PM EDT
- In force
- 97 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
495
WGUS51 KOKX 232057
FFWOKX
CTC009-240000-
/O.NEW.KOKX.FF.W.0020.220823T2057Z-220824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
457 PM EDT Tue Aug 23 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Northwestern New Haven County in southern Connecticut...
* Until 800 PM EDT.
* At 457 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waterbury and Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4162 7303 4155 7301 4150 7313 4156 7316
4156 7315 4157 7309 4159 7308 4159 7306
4160 7306 4161 7306
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
DBR1 follow-up statement
791
WGUS71 KOKX 232234
FFSOKX
Flash Flood Statement
National Weather Service New York NY
634 PM EDT Tue Aug 23 2022
CTC009-232244-
/O.CAN.KOKX.FF.W.0020.000000T0000Z-220824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Haven CT-
634 PM EDT Tue Aug 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN NEW HAVEN
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4162 7303 4155 7301 4150 7313 4156 7316
4156 7315 4157 7309 4159 7308 4159 7306
4160 7306 4161 7306
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:54 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 23, 3:54 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service New York NY 354 PM EDT Tue Aug 23 2022 .SYNOPSIS... An upper level disturbance will send a stalled frontal system across the area offshore this evening. High pressure will then build in for the middle of the week. A weak cold front moves through the area Friday night into Saturday. High pressure then builds in for the rest of the weekend. Another frontal system may approach the area by the first half of next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A weak frontal system across the area will produce scattered showers and thunderstorms into early this evening. An upper level trough will then send the front offshore later this evening as a cold front, putting an end to the convection. A few strong storms will be possible in a moderate to high CAPE, weakly sheared environment. In addition, moisture profiles will continue to dry out from W to E in a deepening W/SW flow. Mid- level lapse rates are also marginal at 5.5 to 6.0C. Conditions are more favorable for CT and LI due to deeper moisture profiles. Thus, mainly expecting a sub-severe event. Behind the cold front, winds shift to the W/NW with dew points gradually falling through the 60s. Lows will range from the lower to mid 60s inland, to around 70 across the NYC metro area. This is slightly above normal. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... For Wednesday, the area will remain under a weak upper trough, but a significantly drier and more stable airmass. The latter of which will allow for highs to get well into mid and upper 80s, even around 90 for the NYC metro. This is about 5 to 8 degrees above normal. A thermal trough in the afternoon will allow for seabreeze development with S/SW flow along the coast, but more westerly inland. Weak high pressure builds in from the west Wednesday night with winds veering back to a light NW flow. Lows will be back into the lower to mid 60s inland, to around 70 at the coast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... The long term looks relatively quiet, and stuck close to the NBM for this update with a few changes. Global ensemble means depict a departing upper trough by week's end followed by building heights and ridging for the weekend into early next week as a subtropical ridge pushes westward. The flow flattens to more zonal for next Tuesday and Wednesday as a more potent upper low heads north the of the area. Surface high pressure moves offshore on Thursday, and deep south/southwest flow will then allow for temperatures to warm up ahead of an approaching cold front on Friday. The deterministic NBM forecast MaxT values are still well below the 50th percentile of the ensemble envelope and so have nudged high temperatures up toward the 50th percentile for the Thursday through Saturday period. The timing of the cold front passage on Friday looks to be toward later Friday afternoon into Friday evening. Forcing looks better north of the CWA which may be a limiting factor for more widespread convection, though the thermodynamic environment per model soundings has 500-1500 J/kg of MUCAPE. So have maintained thunder chances into early Saturday. The cold front pushes offshore early Saturday as surface high builds in from the northwest. Dry conditions along with a warmup expected into Tuesday before another weak cold front moves through early Wednesday. High pressure returns thereafter into the latter half of next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Slow-moving front draped over the region gradually pushes offshore tonight. Mainly VFR conditions expected through Wednesday. Scattered showers remain possible through 00z at all terminals. Coverage, timing, and placement of this activity continues to be somewhat uncertain. SW flow, less than 10 kt, gradually veers W tonight, becoming WNW/NW Wednesday morning. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments possible for changing flight categories this afternoon and evening for the timing and coverage of showers. Confidence has decreased for thunder into this evening, though cannot be entirely ruled out at city terminals. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... .Wednesday through Thursday...VFR. .Friday...Chance of MVFR or lower flight cat in any showers/tstms. .Saturday-Sunday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/ && .MARINE... SW winds of 10 to 15 kt ahead of a front this evening will increase seas to around 4 ft on the ocean waters. This will be short-lived thought as winds veer to the WNW behind the cold frontal passage later tonight. Otherwise, Sub SCA conditions are forecast for all waters into mid next week, as a weak pressure gradient remains over the area. && .FIRE WEATHER... Areas of severe drought dot the local area, while most locations are designated as abnormally dry conditions or moderate drought. Most climate locations have not received an inch of rainfall this month. KBDI levels, which are indicative of subterranean depth of dryness, have been worsening with time. At present KBDI levels, fire spread is enhanced, even without much wind. Some relief has come with rainfall the last couple of days. && .HYDROLOGY... No hydrologic impacts expected through early next week. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip current development at the ocean beaches through Wednesday as seas build under southerly flow, and with a southerly swell. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DBR/DW NEAR TERM...DW SHORT TERM...DW LONG TERM...DBR AVIATION...DR MARINE...DBR/DW FIRE WEATHER... HYDROLOGY...DBR/DW TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Aug 23, 3:24 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 324 AM EDT Tue Aug 23 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 324 AM EDT Tue Aug 23 2022 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-241000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 324 AM EDT Tue Aug 23 2022 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Aug 23, 1:30 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
130 PM EDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM WATER SPOUT 4 NNE ORIENT 41.19N 72.27W
08/23/2022 ANZ331 NY TRAINED SPOTTER
WATER SPOUT NORTH OF ORIENT POINT REPORTED
BY TRAINED SPOTTER.
&&
JPSpecial weather statement, Aug 23, 1:32 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service New York NY
132 PM EDT Tue Aug 23 2022
NYZ079-231830-
Northeast Suffolk NY-
132 PM EDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of Fisher's Island
through 230 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout near Plum Island, moving east at 15 mph.
HAZARD...Waterspouts, winds in excess of 30 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Fishers Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4124 7199 4124 7204 4128 7205 4130 7199
4130 7193 4129 7192
TIME...MOT...LOC 1731Z 264DEG 11KT 4125 7214
WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DBRLocal storm report, Aug 23, 2:25 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD 1 NNW JERICHO TURNPIKE 40.85N 73.36W
08/23/2022 SUFFOLK NY FIRE DEPT/RESCUE
GREENLAWN FD REPORTS FLOODING AROUND TOWN.
LITTLE PLAINS ROAD CLOSED WITH SEVERAL
VEHICLES STRANDED.
&&Local storm report, Aug 23, 2:58 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
258 PM EDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 1 SSE ELWOOD 40.84N 73.34W
08/23/2022 SUFFOLK NY LAW ENFORCEMENT
ROAD CLOSURE NEAR DEER PARK AVE AND JERICHO
TURNPIKE IN ELWOOD DUE TO FLOODING.
&&Special weather statement, Aug 23, 3:25 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New York NY
325 PM EDT Tue Aug 23 2022
CTZ005-006-232015-
Northern Fairfield CT-Northern New Haven CT-
325 PM EDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of central Fairfield
and northwestern New Haven Counties through 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbury, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Newtown, Cheshire, Monroe, Brookfield, Prospect, Middlebury, Beacon
Falls, Bethany and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 7294 4156 7295 4156 7288 4154 7285
4157 7284 4155 7282 4157 7280 4157 7275
4154 7275 4136 7322 4148 7340 4149 7338
4147 7331 4149 7333 4151 7331 4151 7316
4156 7316 4157 7309 4161 7305 4164 7298
TIME...MOT...LOC 1924Z 251DEG 9KT 4149 7321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Aug 23, 4:22 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service New York NY
422 PM EDT Tue Aug 23 2022
CTZ006-232100-
Northern New Haven CT-
422 PM EDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of northwestern New
Haven County through 500 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, or near Waterbury, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Naugatuck, Southbury, Wolcott, Cheshire and Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4163 7294 4160 7293 4156 7295 4156 7289
4147 7324 4151 7325 4151 7316 4156 7316
4157 7309 4159 7308 4159 7306 4161 7305
4161 7302 4163 7302 4164 7298 4164 7295
TIME...MOT...LOC 2022Z 247DEG 11KT 4155 7311
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DBRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:10 PM EDT | Special Weather Statement | OKX | 50 min | |
| Aug 23, 1:32 PM EDT | Special Weather Statement | OKX | 58 min | |
| Aug 23, 3:25 PM EDT | Special Weather Statement | OKX | 50 min | |
| Aug 23, 4:20 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 85 min |
| Aug 23, 4:22 PM EDT | Special Weather Statement | OKX | 38 min | |
| Aug 23, 4:29 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 61 min |
| Aug 23, 5:19 PM EDT | Special Weather Statement | OKX | 41 min | |
| Aug 23, 5:50 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 115 min |
| Aug 23, 5:53 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 49 min |
| Aug 23, 6:16 PM EDT | Special Weather Statement | OKX | 59 min | |
| Aug 23, 6:19 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 85 min |
| Aug 23, 7:18 PM EDT | Special Weather Statement | OKX | 42 min | |
| Aug 23, 7:51 PM EDT | Special Weather Statement | OKX | 39 min |
Nearby
Flash Flood Warnings in Connecticut, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.